Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Lake Charles, LA

May 4, 2009Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 4, 2009, 11:06 AM CDT for Saint Martin Parish, Louisiana. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2009, 11:06 AM CDT (16:06 UTC)
Expired
May 4, 2009, 1:00 PM CDT
In force
114 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Saint Martin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 041606
FFWLCH
LAC099-041800-
/O.NEW.KLCH.FF.W.0020.090504T1606Z-090504T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1106 AM CDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF STEPHENSVILLE...

* UNTIL 100 PM CDT

* AT 1102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAINS WITH THE POTENTIAL FOR PRODUCING FLASH 
  FLOODING FROM A THUNDERSTORM OVER LOWER SAINT MARTIN PARISH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED PARISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR INDICATES THAT POSSIBLY UP TO 6 INCHES OF RAIN HAVE 
FALLEN ON LOWER SAINT MARTIN PARISH IN THE PAST 3 HOURS. ADDITIONAL 
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 2973 9110 2973 9117 2976 9119 2978 9136
      2980 9138 2988 9120 2985 9118 2983 9110
      2981 9109 2978 9110 2975 9109

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 4, 10:58 AM CDT, 8 minutes earlier.

Area forecast discussion, May 4, 10:58 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1058 AM CDT MON MAY 4 2009

.UPDATE...
RADAR THIS MORNING SHOWS A BAND OF THUNDERSTORMS...SOME
STRONG...STRETCHING ACROSS PORTIONS OF SOUTHERN LOUISIANA. THIS
BAND WEAKENS CONSIDERABLY AS IT EXTENDS SOUTHWEST OVER THE COASTAL
WATERS. THESE STORMS BROUGHT DAMAGING WINDS TO PARTS OF SAINT
MARTIN PARISH EARLY THIS MORNING AND A SURVEY CREW IS CURRENTLY EN
ROUTE TO EXAMINE THE DAMAGE.

THESE STORMS ARE ASSOCIATED WITH A LARGE UPPER TROUGH AND SFC
FRONTAL SYSTEM. THE FRONT IS LOCATED ACROSS EXTREME EASTERN
PORTIONS OF THE CWA EXTENDING SOUTHWEST ACROSS THE COASTAL WATERS.
MADE SOME ADJUSTMENTS TO POPS THIS MORNING TO REFLECT LATEST RADAR
TRENDS...REMOVING POPS FOR THIS AFTN AND LIMITING SLT CHC POPS TO
EXTREME S CENTRAL LA. IN ADDITION...ADJUSTED CLOUD COVER AND TEMPS
AS WIDESPREAD CLOUDS ARE NOTED ACRS THE AREA WHICH HAS LIMITED
HEATING THIS MORNING. EXPECT CLOUDS TO DECREASE THIS AFTN AS DRIER
MOVES IN FROM THE WEST AND ONCE THIS HAPPENS...EXPECT TO SEE
TEMPERATURES RISE INTO THE LOWER 80S. CURRENT FCST MAXES ON TRACK
AND ISSUED NEW ZONE UPDATE MAINLY FOR ADJUSTMENTS TO POPS.  24

&&

.PREV DISCUSSION... /ISSUED 713 AM CDT MON MAY 4 2009/

AVIATION...IFR CIGS AT AEX AND ARA SHOULD IMPROVE TO MVFR THIS
MORNING AS A WEAK COLD FRONT MOVES SOUTHEAST THROUGH ACADIANA.
MVFR CIGS ARE EXPECTED TO IMPROVE TO VFR CIGS LATER DURING THE DAY
AS DRIER AIR TRIES TO FILTER IN. VFR CIGS WILL BE SLOW TO IMPROVE
TNITE WITH PATCHY DENSE FOG POSSIBLE WITH TEMPO LIFR VIS/CIG AT
AEX, IFR VIS PSBL AT LCH LATE TNITE AS LOW LEVEL MOISTURE REMAINS.

SWEENEY

PREV DISCUSSION... /ISSUED 358 AM CDT MON MAY 4 2009/

DISCUSSION...
A COOL FRONT HAS MOVED THROUGH SOUTHEAST TEXAS AND IS APPROACHING
LAKE CHARLES AT THIS TIME. TEMPERATURES ACROSS THE LAKES REGION OF
SE TX ARE IN THE MID 60S WITH A NORTHWEST WIND FLOW...MID 70S FOR
SOUTH CENTRAL LOUISIANA.

SHOWERS AND THUNDERSTORMS ARE FIRING ALONG AND AHEAD OF THE FRONT
WITH STORM MOVEMENT TO THE NORTHEAST. A LARGE SWATH OF 5 TO 8
INCHES OF RAINFALL FELL ACROSS TYLER... JASPER...AND NEWTON
COUNTIES IN SOUTHEAST TEXAS. THIS SWATH EXTENDED INTO BEAUREGARD...
ALLEN...EVANGELINE...AVOYELLES...AND ST LANDRY PARISHES. THIS HAS
HELPED TO PUT SOME RIVER LOCATIONS IN SOUTHEAST TEXAS BACK INTO
FLOOD. LOCATIONS IN SOUTHERN LOUISIANA WILL ALSO START TO MOVE
TOWARDS FLOODING CONDITIONS ON AREA RIVERS.

THIS LATEST COOL FRONT WILL SLIP DOWN INTO THE COAST WATERS THIS
MORNING. IN ADDITION THIS SYS HAS A UPPER LVL PUSH THAT SHOULD
ALLOW IT TO MAKE ITS WAY INTO SOUTH CENTRAL LOUISIANA BEFORE
STALLING OUT LATER TODAY.

SKIES TO REMAIN CLOUDY THROUGH MOST OF THE DAY BEFORE CLEARING
LATE. CLOUDS TO RETURN DURING THE OVERNIGHT HRS AND INTO TOMORROW
AS THE FRONT BACKS TO THE NORTH. AN UPPER LVL RIDGE WILL BUILD
OVER THE AREA AND THIS WILL SUPPRESS STORM DEVELOPMENT ALTHOUGH
SUMMER LIKE TEMPERATURES WILL RETURN ON TUESDAY INTO WEDNESDAY AND
MAINTAIN THESE CONDITIONS THROUGH THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  82  69  86  71  85 /  10  10  10  10  10
KBPT  83  69  86  72  86 /  10  10  10  10  10
KAEX  81  65  86  68  86 /  10  10  10  10  10
KLFT  82  69  87  69  86 /  10  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 4, 4:04 AM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
404 AM CDT MON MAY 4 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-050915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
404 AM CDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
A FEW SHOWERS AND THUNDERSTORMS ON TAP TODAY AHEAD OF A COOL
FRONT THAT WILL STALL ALONG THE COAST. THIS LATEST FRONT WILL
RETREAT BACK TO THE NORTH ON TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 4, 6:37 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
637 AM CDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     CATAHOULA               30.21N 91.71W
05/04/2009                   ST. MARTIN         LA   BROADCAST MEDIA

            KATC-TV IS REPORTING SEVERAL HOMES DAMAGED AND ONE INJURY
            POSSIBLE NEAR CATAHOULA.

&&

MGRIFFIN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:07 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu14 days
May 3, 9:52 PM CDTAreal Flood WarningLCHBeauregard69 hr
May 4, 4:17 AM CDTAreal Flood AdvisoryLCHAcadia, Lafayette, Saint Landry, Saint Martin6 hr
May 4, 5:29 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin61 min
May 4, 10:20 AM CDTRiver Flood WarningLCHCalcasieu4 days

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.